New Mexico, 2019

Heavy Snow and High Wind in New Mexico, March 2 to 4, 2019

March 2 to 4, 2019 · NWS ABQ · 7 events in 7 counties and zones

A potent upper level storm system over the eastern Pacific moved slowly east into southern California on March 2, 2019 then across Arizona and New Mexico through March 4, 2019. West to southwest winds increased over central and western New Mexico on the 2nd with widespread wind gusts of 30 to 40 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent upper level storm system over the eastern Pacific moved slowly east into southern California on March 2, 2019 then across Arizona and New Mexico through March 4, 2019. West to southwest winds increased over central and western New Mexico on the 2nd with widespread wind gusts of 30 to 40 mph. The strongest winds impacted the area around Clines Corners where a brief virga shower and wind gust up to 59 mph was reported. Abundant moisture associated with this system brought rain and high terrain snow to northern and western New Mexico by the late afternoon of March 2nd. Meanwhile, an arctic front shifted southwest into eastern New Mexico during the morning of March 3rd with widespread areas of freezing drizzle and dense freezing fog. Some light snow also fell across the northeast plains from near Raton to Clayton. The arctic front then continued progressing south and west through March 4th until the entire eastern plains were socked in with dense freezing fog and freezing drizzle. Numerous roads were closed from Roswell to Vaughn and Ruidoso due to extremely hazardous travel with black ice. Rain and high terrain snow continued over northern New Mexico through March 4th. Total snowfall accumulations ranged from 6 to 13 inches across many high terrain areas above 8,500 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 2, 10:54 AM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Mar 2, 10:54 AM MST, 3 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1054 AM MST Sat Mar 2 2019

.AVIATION...
18Z TAF CYCLE
Low cigs across eastern NM are quickly dissipating as winds shift to
the south-southwest. Central and western NM will see mid level clouds
continue to thicken and lower thru the afternoon as rain showers and
high terrain snow moves in from Arizona. Southwest to west winds will
become breezy for the western half of the state today with peak gusts
of 30 to 40 kt at most terminals. An Airport Weather Warning may be
needed for the Sunport from 22Z to 02Z. The main impulse of rain and
mountain snow will then move into northern and western NM aft sunset
with MVFR cigs/vsbys likely at KFMN and KGUP. A cold front will sag
back into eastern NM overnight with IFR low cigs and areas of light
frozen precip and freezing fog expected for locations north of I-40.

Guyer

&&

.PREV DISCUSSION...250 AM MST Sat Mar 2 2019...
.SYNOPSIS...
Valley rain and mountain snow is on tap to reach northwest New Mexico
this afternoon, spreading over the northern mountains tonight through
Sunday. Another foot to two feet will be possible atop the peaks of
the Tusas and Sangre de Cristo Mountains by the end of Sunday. A weak
backdoor cold front moving through northeast New Mexico, producing a
layer of low clouds this morning will be a prelude to a much colder
backdoor front drastically dropping temperatures through eastern New
Mexico Sunday. Freezing fog will start the day off for the northeast
plains with highs across eastern New Mexico in the low 20s to 40.
Roswell will stay warm until Monday when the backdoor cold front
pushes further south and west. Temperatures rebound next week across
the east, reaching near normal by Wednesday. Western and central New
Mexico will avoid the bitter cold with temperatures near to above
normal.

&&

.DISCUSSION...
Today...A backdoor frontal bdry has slid into northeast NM this
morning bringing low clouds to the area. This will be a prelude to
much colder temperatures invading the East Plains tonight and
Sunday. Meanwhile, an upper low off the Pacific coast is opening up
as it comes ashore today bringing periods of showers to far northwest
NM later this afternoon and evening. Elevated WSW winds 25-35mph
will mix down through southern and central NM this afternoon, pushing
the backdoor bdry back into TX/CO.

Tonight - Sunday...Valley rain and mountain snow will quickly spread
and increase in intensity across northern NM tonight through Sunday
morning. This Pacific system will bring in lots of moisture with PWAT
values across western and northern NM generally 2-3 std dev above
normal. Snow levels will remain high with the highest snow
accumulations focusing along west facing slopes of the Tusas and
Sangre de Cristo Mountains above 9,000' with up to two feet possible
atop the peaks of the Tusas Mountains and 10" to 16" atop the
Sangre's. Snow will gradually taper off through the day Sunday as the
trough axis quickly traverses NM. Meanwhile, a much stronger and
much colder backdoor cold front with the help of a 1052hpa high
centered over eastern MT surges through eastern NM. A shallow Arctic
airmass will move in behind the fropa producing persistent low
stratus throughout the northeast plains all day Sunday. A brief
period of seeder-feeder freezing rain and ice pellets will be
possible over Union County and Clayton near midnight Sunday morning
before freezing fog becomes the dominant feature by sunrise.
Temperatures will generally fall all day behind the front across the
east with highs in the far northeast struggling to stay in the low
20s.

Long range...The backdoor front will progress further west Monday
morning, trying to seep into the middle RGV at Santa Fe. Right now
model guidance continues to keep it out of ABQ but cannot rule out a
small seepage through the Tijeras Canyon. Overall though central and
western NM will avoid the cold temperatures staying near normal.
Temperatures gradually warm back up across the east, reaching near
normal by Wednesday, with low 80s back at Roswell by Thursday.
Another quick-hitting disturbance will bring a chance for more
precipitation late Wed/early Thu for northwest NM. A breezy day looks
to be in-store behind this system Thursday afternoon. Yet another
system looks to arrive by the end of the week, keeping the chances
for precipitation going.

24/RJH

&&

.FIRE WEATHER...
A split in the jet stream will keep strong winds aloft over NM today
with a disturbance aloft and attendant cold on the way late in the
day. Winds at the surface/20ft level will slowly crank up by mid to
late afternoon with a surge in speed as the front sweeps in.
Humidity will be lowest this afternoon in the middle Rio Grande
valley and the east central plains where readings will fall to 15 to
20 percent. Critical RH could briefly be juxtaposed over critical
winds in these areas, bringing elevated fire weather conditions to
these areas.

Cooler temperatures will arrive area wide late today into Sunday and
winds will be stubborn and slow to relax through the early morning
hours Sunday. Wetting rain and mountain snow accumulations will
preclude fire weather concerns over the northern tier of NM into
Sunday and Monday with breezy conditions prevailing in many zones.

Temperatures in the eastern plains will slowly rebound back to
normal by mid week with all areas exceeding normal by Thursday.
Another Pacific short wave trough would be racing toward northern NM
and CO by Thursday, potentially leading to a windy and dry day in
south central and also eastern zones with an increased threat for
critical fire weather.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 AM MST Sunday for the following zones...
NMZ502-506>508-519-521-523-524-526-529-540.

Winter Weather Advisory from 2 PM this afternoon to 6 PM MST Sunday
for the following zones... NMZ511-512.

Winter Storm Warning until 6 PM MST Sunday for the following
zones... NMZ510.

Winter Storm Warning from 2 PM this afternoon to 6 PM MST Sunday
for the following zones... NMZ513-514.

&&
Hazardous weather outlook, Mar 2, 3:54 AM MST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
354 AM MST Sat Mar 2 2019

NMZ501>540-031200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
354 AM MST Sat Mar 2 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Significant snow amounts will blanket the northern mountains tonight
through Sunday morning. Winter Storm Warnings are in effect during
this time for the San Juan/Tusas Mountains and the Sangre de Cristo
Mountains above 9,500 feet. Total accumulations will range from 2 to
8 inches mainly along west facing slopes with one to two feet atop
the peaks above 9,500 feet.

A strong back door front will bring bitter cold arctic air into
northeast New Mexico tonight with a slight chance for sleet over
Union County near midnight. Freezing fog is expected to quickly
develop behind the front Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Bitter cold arctic air will continue to spread south and west through
the East Plains Sunday with highs 25 to 35 degrees below normal
behind the front. Cold weather continues Monday with highs still in
the 20s across Union County, ranging from the 30s to mid 40s across
the rest of eastern New Mexico. Conditions warm up through the rest
of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

24

Event by event

5 winter weather, 1 heavy snow, 1 high wind. Local standard time, as filed.

Heavy Snow, San Juan Mountains

When
March 2, 2:00 PM MST to March 4, 10:00 AM MST
Where
San Juan Mountains forecast zone
Reported by
SNOTEL

Various sources in the higher terrain of eastern Rio Arriba County reported between 6 and 13 inches of snowfall. Difficult to severe travel conditions were reported.

High Wind, Central Highlands

When
March 2, 5:13 PM MST to 5:15 PM MST
Where
Central Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

A brief virga shower enhanced peak wind gusts up to 59 mph.

Winter Weather, Chaves County Plains

When
March 4, 12:00 AM MST to 11:00 AM MST
Where
Chaves County Plains forecast zone
Reported by
Department of Highways

Light freezing drizzle and dense freezing fog across Chaves County resulted in extremely hazardous travel conditions. U.S. Highway 285 was closed from Roswell to Vaughn and U.S. Highway 70 was closed west of Roswell for several hours. At least one semi trailer jack-knifed in the Roswell area.

Winter Weather, Guadalupe County

When
March 4, 12:00 AM MST to 11:00 AM MST
Where
Guadalupe County forecast zone
Reported by
Department of Highways

Light freezing drizzle and dense freezing fog resulted in extremely hazardous travel conditions. U.S. Highway 285 was closed for several hours between Roswell and Vaughn.

Winter Weather, De Baca County

When
March 4, 12:00 AM MST to 11:00 AM MST
Where
De Baca County forecast zone
Reported by
Department of Highways

Light freezing drizzle and dense freezing fog resulted in extremely hazardous travel conditions. U.S. Highway 285 was closed for several hours in the section of De Baca County between Roswell and Vaughn.

Winter Weather, Eastern Lincoln County

When
March 4, 6:00 AM MST to 11:00 AM MST
Where
Eastern Lincoln County forecast zone
Reported by
Department of Highways

Light freezing drizzle and dense freezing fog across eastern Lincoln County resulted in extremely hazardous travel conditions. U.S. Highway 70 was closed for several hours.

Winter Weather, South Central Mountains

When
March 4, 8:00 AM MST to 1:00 PM MST
Where
South Central Mountains forecast zone
Reported by
Department of Highways

Light freezing drizzle and dense freezing fog around the Ruidoso area resulted in extremely hazardous travel conditions. U.S. Highway 70 was closed for several hours. Other highways around the area also experienced severe travel conditions.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799795, 799764, 799979, 799982, 799983, 799980, 799981.